Maryland, 2006

Flash Flooding and Flood in Maryland, April 22, 2006

April 22, 2006 · NWS LWX · 3 events in 3 counties and zones

High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

High moisture content and relatively light winds created prime conditions for flash flooding to occur with rain and thunderstorms on the evening of April 22. There were several reports of flooding and flash flooding due to the heavy rainfall across portions of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Apr 21, 9:20 PM EST, 14 hours 10 minutes earlier.

Area forecast discussion, Apr 21, 9:20 PM EST, 14 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1020 PM EDT FRI APR 21 2006

.EVENING UPDATE...

HAVE BACKED OFF TO SCTD SHWRS TIL 3 AM...THEN HAVE ADTNL ACTIVITY
EXPECTED TO REDEVELOP THROUGH DAYBREAK ACROSS THE CWA WITH 100 POPS
AS S/W TROUGH APPROACHES AND STRONG MOISTURE ADVECTION CONTINUES.
HAVE CONTINUED TO MENTION ISO TSTM LATE TNGT ACROSS THE SOUTHERN CWA
WHERE INSTABILITY REMAINS A BIT BETTER ALONG WITH BETTER FORCING.
SCA CONDS OCCURRING ACROSS MOST OF THE WATERS ATTM AND SEE NO REASON
TO BACK OFF THE SCA WE ALREADY HAVE IN PLACE.

SLGT RISK CONTINUES FOR SATURDAY ACROSS A LARGE CHUNK OF THE SRN
CWA. THIS STILL LOOKS DECENT...BUT DEPENDS ON HOW STRONG THE
SATURATED MARINE LYR PROVES TO BE TO THE SOUTH. AT ANY RATE...IT
STILL LOOKS LIKE A THREAT WORTH WATCHING. ALSO WORTH KEEPING AN EYE
ON IS OUR THREAT FOR MINOR CSTL FLDG ALONG THE WESTERN SHORE OF THE
BAY AND IN THE TIDAL POTOMAC.

JB

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
VERY TOUGH FORECAST TODAY FOR THE NEXT 24H. WMFNT DRAPED ACROSS THE
CWA ATTM SEPARATES A COOL MARITIME FLOW DAMMED UP AGAINST THE MTNS
ACROSS THE NORTHERN HALF OF THE CWA. DECENT LOW LEVEL JET DEVELOPS
TONIGHT WITH SOME MODEST ELEVATED INSTABILITY AND GOOD FORCING AS
STRONG SHORTWAVE APCHS FROM THE SOUTHWEST. GOOD FORCING OVERALL
THROUGH TOMORROW AND UPR DIVERGENCE ISN/T BAD EITHER. GOOD MOISTURE
PLUME CONTINUES TO ADVECT INTO THE AREA. HEAVY RAINFALL LOOKS TO BE
A GOOD BET BOTH TONIGHT AND AGAIN TOMORROW AS THE WEAK FRONT
APPROACHES FROM THE WEST. ASIDE FROM ANY LOCALIZED POOR DRAINAGE
PROBLEMS TONIGHT...GIVEN ANTECEDENT SOIL CONDITIONS FLOODING
PROBABILITY LOOKS TO BE LOW. HEAVY RAINFALL WITH THE FRONT TOMORROW
WILL HAVE TO BE WATCHED DEPENDING ON HOW MUCH RAINFALL OCCURS
TONIGHT. OVERALL CONFIDENCE IN POTENTIAL FLOODING TOMORROW TOO LOW
FOR A WATCH AT THIS POINT.

SOME POTENTIAL FOR SVR OVER THE FAR SOUTHEAST TOMORROW PROVIDED THAT
SOME INSTABILITY IS ABLE TO DEVELOP. RIGHT NOW LOOKS LIKE THE
EXTENSIVE CLOUD COVER WILL BE TOO MUCH TO ALLOW ANY APPRECIABLE
INSOLATION. WIND FIELD IS DEFINITELY GOOD TOMORROW ON THE RETREATING
WARM FRONT. WILL CONTINUE TO MENTION IN HWO FOR NOW.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE WEATHER WILL REMAIN UNSETTLED THROUGH THE FIRST HALF OF NEXT
WEEK. HIGH PRESSURE IS EXPECTED TO BUILD BACK OVER THE REGION BY
LATE WEDNESDAY AND CONTINUE THROUGH FRIDAY.

THE FIRST PART OF THE EXTENDED WILL DEAL WITH AN EXITING LOW
PRESSURE SYSTEM AND ASSOCIATED FRONTAL BOUNDARY. THE PRECIP LOOKS TO
GRADUALLY TAPER OFF BETWEEN 00Z AND 06Z IN MOST LOCALES WITHIN THE
CWFA. COLD FRONT WILL CONTINUE SOUTHWARD OVERNIGHT AND STALL OVER
CENTRAL NORTH CAROLINA BY MONDAY. HIGH PRESSURE BRIEFLY IN PLACE AT
THE SURFACE ON MONDAY...BUT THE NEXT SYSTEM IS EXPECTED ON TUESDAY.
STALLED BOUNDARY OVER NORTH CAROLINA WILL BEGIN MOVING NORTH LATE
MONDAY/EARLY TUESDAY IN ADVANCE OF A COLD FRONT. THE FRONT IS
EXPECTED TO MOVE THROUGH BY LATE TUESDAY. BY EARLY WEDNESDAY THE
FRONT IS EXPECTED TO BE ALONG THE VA/NC BORDER AS HIGH PRESSURE
BUILDS BACK IN OVER THE CWFA. HIGH PRESSURE WILL REMAIN IN PLACE
THROUGH THE REMAINDER OF THE WEEK.

MOS GUIDANCE WAS PRETTY CLUSTERED WITH POPS AND TEMPS. SPLIT THE
DIFFERENCE.

&&

.AVIATION...
PROLONGED LOW CIG IFR EVENT APPEARS LIKELY TONIGHT AND TOMORROW.
COLD AIR DAMMING HAS WEDGED IN AS FAR SOUTH AS KEZF AS OF EARLY THIS
AFTN. MODERATE LLJ WILL DEVELOP OVER THE SURFACE COLD POOL WHICH
WILL LEAD TO LLWS PROBS OVERNIGHT AS LLJ DEVELOPS. ELEVATED
CONVECTION ALSO APPEARS LIKELY TONIGHT ADDING TO THE CHALLENGES
TONIGHT AVIATION WISE. PRIMARY PROB OVERNIGHT APPEARS TO BE LOW CIGS
AS SURFACE WINDS WILL STAY UP AND PRECIPITATION WILL BE OCCURRING
WHICH SHOULD KEEP VSBYS FROM CRASHING TOO FAR. CIGS ON THE OTHER
HAND WILL BE APPROACHING LIFR BEGINNING LATE THIS EVENING AT THE
METRO ARPTS.

HOW LOW WILL THE CIGS GET REMAINS PROBLEMATIC AT THIS POINT. MUCH
GUIDANCE POINTS TO CIGS APPROACHING ILS CAT 1 MINS AND STAYING THAT
WAY FOR MANY HOURS. WHILE PROLONGED LOW CIG/VIS EVENTS ARE FAVORED
WITH COLD AIR DAMMING SITUATIONS WIND DIRECTION OVERNIGHT LOOKS TO
BE JUST SOUTH OF EAST AND THE GROUND IS WARM. RIGHT NOW HAVE GOOD
CONFIDENCE IN CIGS IN THE 400-600 FT RANGE OVERNIGHT...BUT LESS
CONFIDENT OF CIGS DIPPING MUCH BELOW THAT FOR ANY EXTENDED PERIODS.

&&

.MARINE...
HAVE EXTENDED THE SMALL CRAFT ADVISORY OUT THROUGH MOST OF
SATURDAY. BELIEVE WINDS A TAD BIT LOW WITHIN THE MODELS.

WILL HAVE TO MONITOR THE WATER LEVELS ON THE WESTERN SHORE OF THE
CHESAPEAKE WITH THE PROLONGED EASTERLY FLOW. TIDAL FLOODING MAY
BE POSSIBLE DURING THE TIME OF HIGH TIDE TOMORROW...AROUND MIDDAY.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ530>537 UNTIL 11 PM SATURDAY.
&&

SHORT TERM...MANNING
LONG TERM...LISTEMAA
AVIATION...

MARINE...
Hazardous weather outlook, Apr 22, 9:14 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1014 AM EDT SAT APR 22 2006

ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-
025>031-036>042-050>057-WVZ048>055-231000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-
PENDLETON-HARDY-
1014 AM EDT SAT APR 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER AND
MARYLAND PORTION OF THE CHESAPEAKE BAY THROUGH EARLY THIS EVENING.

RAINFALL THROUGH TONIGHT COULD REACH 3 INCHES IN A FEW ISOLATED
SPOTS. THIS COULD BE SUFFICIENT TO GENERATE AREAS OF DEEP STANDING
WATER...BUT SIGNIFICANT FLOODING IS NOT ANTICIPATED DUE TO DRIER
THAN NORMAL CONDITIONS RECENTLY.

SOUTHEASTERLY WINDS TODAY WILL CAUSE TIDES ON THE CHESAPEAKE
BAY...TIDAL POTOMAC AND OTHER ESTUARIES TO BE ABOVE NORMAL. LEVELS
COULD BE UP TO ONE FOOT ABOVE NORMAL BY DAYS END...CREATING MINOR
OVERFLOWS AT TIME OF HIGH TIDE IN VERY LOW LYING PORTIONS OF
ANNAPOLIS AND ALEXANDRIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

ROGOWSKI

The radar

The Sterling radar (KLWX), 116 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Allegany

When
April 22, 11:30 AM EST to 12:30 PM EST
Where
Allegany County, Oldtown
Reported by
TRAINED SPOTTER
Coordinates
39.550, -78.617

Flooding occurred along the banks of the C and O Canal.

Flash Flood, Montgomery

When
April 22, 7:00 PM EST to 8:30 PM EST
Where
Montgomery County, Gaithersburg
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
39.133, -77.200

Water rescue with several closed roads near Seneca Creek State Park. Three feet of standing water at the I-270 and Route 28 interchange. Several stalled vehicles.

Flash Flood, Baltimore

When
April 22, 7:30 PM EST to 8:00 PM EST
Where
Baltimore County, Catonsville Manor
Reported by
EMERGENCY MANAGER
Coordinates
39.300, -76.717

Flooded roads and one road closure in the northwest part of the county, including the town of Catonsville.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2006Every state in 2006This day in weather historyWarnings in Maryland, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507174, 5507175, 5507176.